Gynecomastia & Steroids
Some bodybuilders take anabolic steroids in order to rapidly increase their muscle gains. Steroids taken for this reason are not only illegal, but have potentially life threatening side effects. One of those potential side effects is the development of Gynecomastia. While not necessarily life threatening, Gynecomastia can be an embarrassment to someone that is dedicated to developing a masculine physique.
Simply put, anabolic steroids increase the production of testosterone. Higher testosterone levels can lead to increased muscle mass in conjunction with strenuous weight lifting. Simply taking steroids will not magically grow new muscles on your body. Steroids are usually taking by pro athletes that have reached the peak of what they assume they can achieve naturally.
When your body suddenly increases its testosterone levels, it bumps up estrogen production as well. Your body does this to stabilize the sudden hormonal imbalance that you experience. This increased level of estrogen in the male body is what can lead to the development of Gynecomastia, breast tissue in men.
The use of steroids may cause the testicals to atrophy and shrink in size, damaging their ability to produce testosterone. After stopping steroid use, it may take several months for the testicals to heal and become fully functional again. This is why some bodybuilders cycle their steroid use. They cycle off steroids in order to allow their testosterone production to return to normal.
Abruptly ceasing steroid use during a cycle can cause the current high levels of testosterone in your system to crash. The fact that the testicles are not currently functioning optimally in conjunction with the abnormally high levels of estrogen in the body can often lead to Gynecomastia. This is why many professional bodybuilders develop Gynecomastia.
Some bodybuilders recommend taking anti-estrogen drugs such as Nolvadex. While this may sometimes be effective, the best option is to not take steroids at all. Not only are they illegal, they can have severe life threatening consequences including kidney and liver damage. They may also cause erectile dysfunction. Not something that you want to face if you're in your early 20's, or anytime for that matter.
If you've developed Gynecomastia please see your doctor and be honest about any steroids that you may have taken. He's not there to judge you. He's there to help.